Skip to Accessibility Tools Skip to Content Skip to Footer

Losing my sight

I’ve had this disease (diagnosed) for 3 years now. I have gone through so many meds already that I’m beyond frustrated. My doc decided a couple of months ago to add a med to my existing one instead of completely changing the one I was on. I was not happy. I had been telling her for about 3 months the current one wasn’t working. The Xeljanz worked great in the beginning, but like every other med before it, after a few weeks it just…doesn’t…work anymore.

She added Arava.

Experiencing vision loss

Two months later I woke up with a headache and blurry vision. No big deal right? Wrong. Over the next week the headache stays and my vision gets so much worse.

I break down and see my eye doc who is stumped. Until he looks up Arava. My vision went from 20/20 to 20/30 in my right eye and 20/40 in my left. I immediately stop the Arava. 2 weeks more go by. Still have a headache, eyes hurt all the time. Back to the eye doc. My vision is WORSE. 20/45 in my right, 20/60 in my left. I am angry and scared.

My eye doc sent the reports to my R.A. doc who is out of the country. I talk to her partners nurse.Now this part? This makes me LIVID! He says to stop the med (no kidding!!!) And if I go blind, call them. I’m sorry…WHAT DID HE SAY?! His nurse is embarrassed. I leave.

It’s been 3 weeks more and I have to have an MRI on my head for my eyes. I still haven’t heard from my R.A. doc, even though I’ve called her office 5 different times. I am not happy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Patty98224
    1 day ago

    Dear Heart,

    I am so sorry you are dealing with this. I had no idea that Leflunomide could affect vision. My eye doctor ordered field of vision tests when I told him I was on Plaquenil. My RA doc failed to mention this. Now that you have been off the Arava for two months, has there been any improvement? hugs.
    Patty

  • Lawrence 'rick' Phillips moderator
    12 hours ago

    Patty, while taking Leflunomide I also had some vision issues. I was also very concerned. The good news is that once I stopped using it, my vision cleared. I hope things for clear for you as well.

    rick – moderator

  • Louise1024
    2 months ago

    Did they check for temporal arteritis? That causes vision loss and headaches? My Rheumatologist was concerned about that and told me to always be aware of any vision changes

  • Alesandra Bevilacqua moderator
    2 months ago

    Hey, TwistedHeart! Thank you for sharing with us and speaking out about your side effects with a new medication. I can’t imagine how scary this is for you to experience, and how frustrating it must be to wait. If there are any other community members here with a similar experience, I’m hopeful they will chime in and share with you. Please do continue to come here anytime you’d like to vent or share with us. We’re here for you! Hang in there. – Alesandra (RheumatoidArthritis.net Team)

  • Poll